South Dakota, 2013

Hail in South Dakota, September 8, 2013

September 8, 2013 · NWS UNR · 5 events in 3 counties and zones

A severe thunderstorm developed over the northeastern slopes of the Black Hills and moved slowly eastward onto the plains. The storm produced hail to golf ball size before weakening northeast of Rapid City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the northeastern slopes of the Black Hills and moved slowly eastward onto the plains. The storm produced hail to golf ball size before weakening northeast of Rapid City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 1:39 PM MST, 51 minutes earlier.

Area forecast discussion, Sep 8, 1:39 PM MST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SUN SEP 8 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 218 PM MDT SUN SEP 8 2013

CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH
DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED
THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS
THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS
NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH
DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH
DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW.

LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS
THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND
CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA.
SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL
SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH
DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH
PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH
PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH
FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE
3-6 INCHES OF RAIN FELL LAST NIGHT.

SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH
COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A
FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK
INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY
NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 218 PM MDT SUN SEP 8 2013

SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH
DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY.
TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE
MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE
WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER
TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE
TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND
FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY
IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO
BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER
LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR
TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK
POSSIBLE INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 218 PM MDT SUN SEP 8 2013

A FEW AREAS OF MVFR CIGS WILL BREAK UP BY MID AFTERNOON. ANOTHER
ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON
INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE
ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. SOME STORMS
COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS
WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002.

WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Sep 8, 1:07 AM MST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
207 AM MDT SUN SEP 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
207 AM MDT (307 AM CDT) SUN SEP 8 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA.

ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS
COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 8, 8:32 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       9 SW GLAD VALLEY        45.31N 101.91W
09/08/2013  M1.30 INCH       ZIEBACH            SD   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

ME
Local storm report, Sep 8, 8:33 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HEAVY RAIN       2 W GLAD VALLEY         45.40N 101.82W
09/08/2013  M1.70 INCH       ZIEBACH            SD   CO-OP OBSERVER

            OVERNIGHT TOTAL

&&

ME
Local storm report, Sep 8, 8:39 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HEAVY RAIN       5 SW LODGEPOLE          45.76N 102.74W
09/08/2013  M5.26 INCH       PERKINS            SD   CO-OP OBSERVER

            OVERNIGHT TOTAL

&&

ME
Local storm report, Sep 8, 8:43 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
943 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       BISON                   45.52N 102.46W
09/08/2013  M3.80 INCH       PERKINS            SD   LAW ENFORCEMENT

            RAINFALL SINCE LAST EVENING. SOME STANDING WATER IN
            FIELDS. CREEKS ARE RUNNING NEAR BANKFULL.

&&

WFO UNR
Local storm report, Sep 8, 8:54 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 E LUDLOW              45.83N 103.20W
09/07/2013  E1.50 INCH       HARDING            SD   PUBLIC

            STRONG WINDS...NO ESTIMATE. WINDOWS AND SKY LIGHTS
            BROKEN.

0900 AM     HEAVY RAIN       9 E LUDLOW              45.83N 103.20W
09/08/2013  M3.70 INCH       HARDING            SD   PUBLIC

&&

WFO UNR
Local storm report, Sep 8, 9:01 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1001 AM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SE LUDLOW             45.77N 103.29W
09/07/2013  E1.50 INCH       HARDING            SD   PUBLIC

0600 PM     HAIL             9 E LUDLOW              45.83N 103.20W
09/07/2013  E1.50 INCH       HARDING            SD   PUBLIC

            STRONG WINDS...NO ESTIMATE. WINDOWS AND SKY LIGHTS
            BROKEN.

0610 PM     HAIL             10 E LUDLOW             45.83N 103.18W
09/07/2013  E1.50 INCH       HARDING            SD   PUBLIC

0626 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
09/07/2013  M72.00 MPH       HARDING            SD   ASOS

0630 PM     TSTM WND GST     4 N LUDLOW              45.89N 103.38W
09/07/2013  M52.00 MPH       HARDING            SD   MESONET

0635 PM     HAIL             1 NNE RALPH             45.78N 103.06W
09/07/2013  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

0636 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
09/07/2013  M64.00 MPH       HARDING            SD   ASOS

0645 PM     TSTM WND GST     6 E RALPH               45.79N 102.94W
09/07/2013  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

0645 PM     HAIL             13 W LODGEPOLE          45.81N 102.93W
09/07/2013  E1.75 INCH       PERKINS            SD   TRAINED SPOTTER

0645 PM     HAIL             6 E RALPH               45.79N 102.94W
09/07/2013  E1.75 INCH       PERKINS            SD   TRAINED SPOTTER

0645 PM     TSTM WND GST     13 W LODGEPOLE          45.81N 102.93W
09/07/2013  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

0700 PM     TSTM WND GST     4 NNE RALPH             45.83N 103.03W
09/07/2013  E80.00 MPH       HARDING            SD   PUBLIC

            2 LARGE 500 GALLON FUEL TANKS BLOWN OFF STANDS CROPS
            FLATTENED  WATER OVER THE ROADS

0700 PM     FLOOD            4 NNE RALPH             45.83N 103.03W
09/07/2013                   HARDING            SD   PUBLIC

            2 LARGE 500 GALLON FUEL TANKS BLOWN OFF STANDS CROPS
            FLATTENED  WATER OVER THE ROADS

0700 PM     TSTM WND GST     14 ESE BUFFALO          45.51N 103.28W
09/07/2013  M68.00 MPH       HARDING            SD   MESONET

0700 PM     HEAVY RAIN       5 NE RALPH              45.82N 102.99W
09/07/2013  M5.00 INCH       HARDING            SD   PUBLIC

            WATER ACROSS DRIVEWAYS AND FIELDS FLOODED

0700 PM     FLOOD            5 NE RALPH              45.82N 102.99W
09/07/2013                   HARDING            SD   PUBLIC

            WATER ACROSS DRIVEWAYS AND FIELDS FLOODED

0705 PM     HAIL             2 E RALPH               45.77N 103.02W
09/07/2013  E2.50 INCH       HARDING            SD   PUBLIC

            QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
            SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
            COVERED BY WATER

0705 PM     TSTM WND GST     2 N REVA                45.58N 103.08W
09/07/2013  E70.00 MPH       HARDING            SD   PUBLIC

            ESTIMATED WINDS BETWEEN 60 AND 80 MPH

0705 PM     TSTM WND DMG     2 E RALPH               45.77N 103.02W
09/07/2013                   HARDING            SD   PUBLIC

            QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
            SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
            COVERED BY WATER

0705 PM     FLOOD            2 E RALPH               45.77N 103.02W
09/07/2013                   HARDING            SD   PUBLIC

            QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
            SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
            COVERED BY WATER

0710 PM     TSTM WND GST     10 SE RALPH             45.68N 102.89W
09/07/2013  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0720 PM     HAIL             10 SE RALPH             45.68N 102.89W
09/07/2013  E2.00 INCH       PERKINS            SD   TRAINED SPOTTER

0740 PM     HAIL             6 N PRAIRIE CITY        45.62N 102.80W
09/07/2013  E0.88 INCH       PERKINS            SD   PUBLIC

0740 PM     HAIL             1 WSW PRAIRIE CITY      45.53N 102.81W
09/07/2013  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0750 PM     TSTM WND GST     HOOVER                  45.11N 103.27W
09/07/2013  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

0800 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.90N 103.65W
09/07/2013  M66.00 MPH       BUTTE              SD   MESONET

0810 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.90N 103.65W
09/07/2013  M59.00 MPH       BUTTE              SD   MESONET

0815 PM     TSTM WND GST     8 NW ZEONA              45.27N 103.05W
09/07/2013  E60.00 MPH       HARDING            SD   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL ALSO

0825 PM     TSTM WND GST     7 SSE BISON             45.43N 102.43W
09/07/2013  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0840 PM     TSTM WND GST     6 WSW MEADOW            45.50N 102.33W
09/07/2013  E60.00 MPH       PERKINS            SD   PUBLIC

0850 PM     TSTM WND GST     1 NE MUD BUTTE          45.02N 102.86W
09/07/2013  M60.00 MPH       MEADE              SD   MESONET

0912 PM     TSTM WND GST     15 NNE MAURINE          45.23N 102.52W
09/07/2013  E60.00 MPH       PERKINS            SD   PUBLIC

0915 PM     HAIL             15 NNE MAURINE          45.23N 102.52W
09/07/2013  E1.00 INCH       PERKINS            SD   PUBLIC

0940 PM     TSTM WND GST     8 WNW USTA              45.26N 102.31W
09/07/2013  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

            SHINGLES TORN OFF BUILDINGS... TREES BLOWN DOWN

1000 PM     TSTM WND GST     5 SE USTA               45.17N 102.09W
09/07/2013  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0645 AM     HEAVY RAIN       7 WNW SHADEHILL RESERVO 45.80N 102.37W
09/08/2013  M3.57 INCH       PERKINS            SD   MESONET

            AUTOMATED RIVER GAUGE ON NORTH FORK OF GRAND RIVER NEAR
            WHITE BUTTE

0700 AM     HEAVY RAIN       13 SW LEMMON            45.81N 102.35W
09/08/2013  M4.42 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       30 N FAITH              45.45N 102.03W
09/08/2013  M2.67 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       21 NW FAITH             45.23N 102.34W
09/08/2013  M2.25 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       11 SW LEMMON            45.83N 102.32W
09/08/2013  M2.33 INCH       PERKINS            SD   COCORAHS

0700 AM     HEAVY RAIN       8 W BISON               45.52N 102.63W
09/08/2013  M4.60 INCH       PERKINS            SD   COCORAHS

0715 AM     HEAVY RAIN       LEMMON                  45.94N 102.16W
09/08/2013  M2.10 INCH       PERKINS            SD   COCORAHS

0717 AM     HEAVY RAIN       8 ESE MEADOW            45.49N 102.06W
09/08/2013  M2.66 INCH       PERKINS            SD   TRAINED SPOTTER

            TOTAL SINCE YESTERDAY AFTERNOON

0721 AM     HEAVY RAIN       9 ESE MEADOW            45.48N 102.05W
09/08/2013  M3.66 INCH       PERKINS            SD   TRAINED SPOTTER

            TOTAL SINCE YESTERDAY AFTERNOON

0840 AM     HEAVY RAIN       8 SE BISON              45.44N 102.35W
09/08/2013  M1.55 INCH       PERKINS            SD   TRAINED SPOTTER

            SINCE YESTERDAY EVENING

0845 AM     HEAVY RAIN       13 W LODGEPOLE          45.81N 102.93W
09/08/2013  M5.95 INCH       PERKINS            SD   TRAINED SPOTTER

            SINCE YESTERDAY EVENING

0900 AM     HEAVY RAIN       9 E LUDLOW              45.83N 103.20W
09/08/2013  M3.70 INCH       HARDING            SD   PUBLIC

0930 AM     HEAVY RAIN       BISON                   45.52N 102.46W
09/08/2013  M3.80 INCH       PERKINS            SD   LAW ENFORCEMENT

            RAINFALL SINCE LAST EVENING. SOME STANDING WATER IN
            FIELDS. CREEKS ARE RUNNING NEAR BANKFULL.

0930 AM     HEAVY RAIN       9 SW GLAD VALLEY        45.31N 101.91W
09/08/2013  M1.30 INCH       ZIEBACH            SD   TRAINED SPOTTER

            OVERNIGHT TOTAL

0932 AM     HEAVY RAIN       2 W GLAD VALLEY         45.40N 101.82W
09/08/2013  M1.70 INCH       ZIEBACH            SD   CO-OP OBSERVER

            OVERNIGHT TOTAL

0938 AM     HEAVY RAIN       5 SW LODGEPOLE          45.76N 102.74W
09/08/2013  M5.26 INCH       PERKINS            SD   CO-OP OBSERVER

            OVERNIGHT TOTAL

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lawrence

When
September 8, 2:30 PM MST to 2:36 PM MST
Where
Lawrence County, 2.74 mi WNW of Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.209, -103.549

Hail, Meade

When
September 8, 2:56 PM MST to 3:00 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
1.5 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
44.240, -103.404

Minor property damage occurred in the area.

Hail, Meade

When
September 8, 3:00 PM MST
Where
Meade County, 0.5 mi W of Piedmont
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.230, -103.400

Hail, Pennington

When
September 8, 3:34 PM MST
Where
Pennington County, 3.45 mi N of Johnson Siding
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.130, -103.430

Hail, Pennington

When
September 8, 4:15 PM MST
Where
Pennington County, 3.66 mi N of Rapid City
Measured
1.5 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
44.133, -103.228

Ping pong ball size hail caused some property damage on the northern edge of Rapid City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474950, 474953, 474954, 474957, 474959.